Get your full text copy in PDF
Miraie Wardi, Mohamed Teleb, Hasan J. Salameh, Ahmad Adeel
(Department of Internal Medicine, Texas Tech University Health Sciences Center, Paul L. Foster School of Medicine, El Paso, TX, USA)
Med Sci Case Rep 2015; 2:17-20
Pickering syndrome is a clinical entity that encompasses flash pulmonary edema (FPE) in the settings of bilateral renal artery stenosis (RAS). In this particular syndrome FPE typically occurs with normal left ventricular ejection fraction (LVEF), suggesting that the pathogenesis is largely due to the bilateral RAS. Generally, patients with RAS have severe refractory hypertension. Here, we present an interesting case of Pickering syndrome in a patient who presented with recurrent episodes of acute dyspnea.
CASE REPORT: A 63-year-old woman with a past medical history of hypertension and hyperlipidemia presented with acute onset of dyspnea and lethargy. Lab test results revealed elevated blood urea nitrogen (BUN) and creatinine (Cr). Initially, she was intubated and admitted to the intensive care unit and later she was extubated and transferred to the floor for further management. An echocardiogram showed a preserved ejection fraction with mild concentric left ventricular hypertrophy (LVH). Renal ultrasound ordered as part of the work-up of the renal failure showed discrepancy in kidney sizes, which triggered the need for renal angiography. Results of renal angiography showed significant bilateral renal artery stenosis. She underwent angioplasty and stent placement of the left renal artery to prevent FPE and was started on aspirin, clopidogrel, and carvedilol. The remainder of the hospital course was uncomplicated. She was discharged home with instructions to follow up with cardiology and nephrology.
CONCLUSIONS: Pickering syndrome is a rare entity that usually presents with recurrent flash pulmonary edema and severe hypertension due to RAS in the setting of preserved LVEF. This case reiterates the importance of having a wide differential for a common complaint such as dyspnea.